With so much going on in the world today, worrying about a new drug being exposed to our children should be the last thing on anyone’s minds. Unfortunately, fake Oxycodone, or “fake Oxy,” has made its way into the United States, affecting communities across the nation.
Fake Oxy is affecting young people nationwide. In Phoenix alone, the drug has lead to 32 deaths in the last 18 months. The average age of those who have died is 35, and 75 percent of those deaths are male.
Because the pills are being sold as Oxycodone, users aren’t aware of the heightened risks they face. Fake Oxy is made with fentanyl, the strongest prescription opiate painkiller on the market. It is 30 to 50 times more potent than heroin, and 100 times more potent than morphine. Highly addictive, it can lead to respiratory problems, fainting, shaking, nausea and, very often, death.
In addition to fentanyl, a majority of these pills also contain metamizole, which was banned in the U.S. in the 1970s when it was discovered the drug carries the risk of causing agranulocytosis, a life-threatening condition that affects blood circulation.
Signs and symptoms to look for if you suspect an opioid addiction are constricted pupils, slowed breathing, confusion and loss of consciousness. Other signs include dramatic mood swings, sudden financial trouble, and having prescriptions from multiple doctors.